Alert archive / Minnesota / Flash Flood Warnings in 2002

Flash Flood Warning 2, NWS Twin Cities, MN

June 11, 2002Faribault County, Freeborn County, Martin County, Minnesota

NWS Twin Cities, MN issued this flash flood warning at Jun 11, 2002, 1:18 AM CDT for Faribault County, Freeborn County, Martin County, Minnesota. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 11, 2002, 1:18 AM CDT (06:18 UTC)
Expired
Jun 11, 2002, 5:00 AM CDT
In force
4 hr
Issued by
NWS Twin Cities, MN
Area
Counties, with a storm outline in the text

Counties Faribault County, MN, Freeborn County, MN, Martin County, MN

The radar

The Minneapolis radar (KMPX), 127 km from the middle of the area, began a volume at 06:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 6.3 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2002-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2859 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2002-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 128 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2859 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
872 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
128 m²/s²
0-3 km storm-relative helicity
204 m²/s²
Significant tornado parameter
1.6
Supercell composite
9.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KMPX 110618
FFWMSP
MNC043-047-091-111000-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
115 AM CDT TUE JUN 11 2002

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  FARIBAULT COUNTY IN SOUTH CENTRAL MINNESOTA
  FREEBORN COUNTY IN SOUTH CENTRAL MINNESOTA
  MARTIN COUNTY IN SOUTH CENTRAL MINNESOTA

* UNTIL 500 AM CDT

* AT 115 AM CDT...LAW ENFORCEMENT OFFICIALS REPORTED 2.2 INCHES OF   
  RAIN IN LESS THAN AN HOUR IN DUNNELL...WHICH IS 20 MILES SOUTHWEST 
  OF FAIRMONT. WIDESPREAD THUNDERSTORMS WITH TORRENTIAL DOWNPOURS    
  WILL CONTINUE FROM FAIRMONT TO ALBERT LEA AND NEARBY AREAS.

* THE GROUND HAS ALREADY BEEN SATURATED BY RECENT RAINFALL IN THE
  WARNED AREA...AND ADDITIONAL RAIN WILL RUNOFF AND CAUSE FLOODING.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS.

LAT...LON 4378 9364 4364 9332 4361 9452 4380 9417

BINAU

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this flash flood warning went out at Jun 10, 9:30 PM CDT, 3 hours 48 minutes earlier.

Area forecast discussion, Jun 10, 9:30 PM CDT, 3 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
930 PM CDT MON JUN 10 2002

MARGINAL SEVERE HAIL ACROSS WEST CENTRAL INTO CENTRAL MN. 00Z MPX
RAOB SHOWS FREEZING LEVEL AT 14600 FEET WITH A WET BULB ZERO AROUND
12400. PROFILERS SHOW ONLY MODEST LOW LEVEL WINDS FROM NERN KS INTO
SRN MN. STORMS WILL LIKELY HANG IN THERE FOR AWHILE BUT MAIN
QUESTION IS WHETHER THEY WILL BEGIN DIMINISHING AS THEY GET FARTHER
AWAY FROM UPPER SUPPORT. SUSPECT SHOWERS WILL MAKE IT TO WISCONSIN
WITH AIRMASS AS UNSTABLE AS IT IS...AND SOME LOW LEVEL FLOW
CONTINUING TO FEED IN.

INTERESTING 18Z AVN. SHOWED CURRENT FRONT XTNDG FROM LOW IN NWRN MN
REACHING A LINE FROM NORTHERN LOWER MICHIGAN TO NORTHERN KANSAS BY
TOMORROW EVENING. MEANWHILE LOW ALONG BORDER OF NERN MT AND
SASK...ASSOCIATED WITH UPPER LOW... WILL BRING SURGE OF COLD AIR.
SECOND FRONT MAY WIND UP BEING THE MAIN FRONT. THAT ONE WILL BE
ENTERING WEST CNTRAL MN TOMORROW EARLY EVENING.

.MSP...NONE
TDK

In the hours before

Local storm report, Jun 10, 8:10 PM CDT, 5 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
810 PM CDT MON JUN 10 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0620 PM    1 N HANCOCK               MN   .75 INCH HAIL
06/10/02   STEVENS                        REPORTED BY PUBLIC.
                                          DURATION 10 MINUTES.

0720 PM    2 SW TERRACE              MN   .75 INCH HAIL
06/10/02   POPE                           REPORTED BY PUBLIC.
Local storm report, Jun 10, 8:45 PM CDT, 4 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
845 PM CDT MON JUN 10 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0630 PM    4 E SWIFT FALLS           MN   .75 INCH HAIL
06/10/02   SWIFT                          REPORTED BY PUBLIC.

0818 PM    1 NW ST MARTIN            MN   .75 INCH HAIL
06/10/02   STEARNS                        REPORTED BY HAM RADIO
                                          OPERATOR.
Local storm report, Jun 10, 10:27 PM CDT, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1027 PM CDT MON JUN 10 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1025 PM    MONTROSE                  MN   .75 INCH HAIL
06/10/02   WRIGHT                         REPORTED BY STORM
                                          SPOTTER.

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 10:23 PM CDTSevere Thunderstorm WarningMPXHennepin, Wright37 min
Jun 10, 10:40 PM CDTSevere Thunderstorm WarningMPXCarver50 min
Jun 10, 11:04 PM CDTSevere Thunderstorm WarningMPXHennepin41 min
Jun 10, 11:48 PM CDTSevere Thunderstorm WarningMPXDakota42 min
Jun 11, 12:30 AM CDTSevere Thunderstorm WarningMPXRice45 min

Nearby

Flash Flood Warnings in Minnesota, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.